Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 28, 2020, 3:02 PM CDT for 6 counties in Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 3:02 PM CDT (20:02 UTC)
- Expired
- May 28, 2020, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cass County, MO, Clay County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:21 PM CDT | FLASH FLOOD | Peculiar, MO | CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782
WGUS53 KEAX 282002
FFWEAX
MOC037-047-095-101-107-177-282300-
/O.NEW.KEAX.FF.W.0007.200528T2002Z-200528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
302 PM CDT Thu May 28 2020
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Northeastern Cass County in west central Missouri...
Southeastern Clay County in west central Missouri...
Ray County in west central Missouri...
Western Lafayette County in west central Missouri...
Jackson County in west central Missouri...
Northwestern Johnson County in west central Missouri...
* Until 600 PM CDT.
* At 301 PM CDT, Doppler radar, automated gauges, and NWS employees
indicated storms producing heavy rain across the warned area. Up
to five inches of rain has fallen. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar, automated gauges, and NWS Employees.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Independence, Lee's Summit, Blue Springs, Raymore, Grain Valley,
Excelsior Springs, Pleasant Hill, Oak Grove, Richmond, Odessa,
Greenwood, Lexington, Peculiar, Buckner, Holden, Lake Lotawana,
Lake Winnebago, Lone Jack, Orrick and Wellington.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3944 9376 3867 9383 3872 9446 3934 9433
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Kurtz1 follow-up statement
415 WGUS73 KEAX 282253 FFSEAX Flash Flood Statement National Weather Service Kansas City/Pleasant Hill MO 553 PM CDT Thu May 28 2020 MOC037-047-095-101-107-177-282303- /O.EXP.KEAX.FF.W.0007.000000T0000Z-200528T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cass MO-Clay MO-Ray MO-Lafayette MO-Jackson MO-Johnson MO- 553 PM CDT Thu May 28 2020 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN CASS...SOUTHEASTERN CLAY...RAY...WESTERN LAFAYETTE...JACKSON AND NORTHWESTERN JOHNSON COUNTIES WILL EXPIRE AT 600 PM CDT... The heavy rain has ended. Flash Flooding is no longer expected to pose a threat. An Areal Flood Warning remains in place, please continue to heed any remaining road closures. LAT...LON 3944 9376 3867 9383 3872 9446 3934 9433 $$ Barham
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:30 PM CDT, 32 minutes earlier.
Area forecast discussion, May 28, 2:30 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 230 PM CDT Thu May 28 2020 .Discussion... Issued at 229 PM CDT THU MAY 28 2020 Satellite imagery this afternoon shows a rather odd pattern in place across our section of the country, resulting in some less than typical weather for the tail end of May. Water Vapor imagery this afternoon shows a messy pattern in place, with a cutoff low slowly spinning over southern Missouri and Arkansas, while a progressive trough shifts east along the Canadian border. Also of note is the cold front that the Canadian border trough is dragging through the Plains States. Currently the front appears to be roughly along a line from the south side of Kansas City to just south of Kirksville. Weather for the rest of today...is going to be wet. The cutoff low spinning over the MO-AR border is helping keep precipitable water values excessively high as moisture from the western Gulf continues to wrap north into it. This has resulted in precipitable water values over 1.5 inches across eastern Kansas and Missouri. The moisture wrapping around the cutoff low was already going to get squeezed out some, but the cold front under cutting the larger cutoff circulation has helped enhance rainfall efficiency through the morning and early afternoon hours on the northwest side of the cutoff low; namely in an arch from north central Missouri through west central Missouri. And, while everyone is getting a bit of rain, some have gotten a lot more than others depending on how the individual storms lined up. As an example, the KC International Airport on the north side of town picked up 0.13" of rain in the past 6 hours (as of 18Z), while an airport on the southwest side of KC picked up 1.15" of rain in the same time period. This has resulted in some flooding and the issuance of several flood products across western Missouri and east Kansas. The rain is expected to persist for several more hours as the cutoff low slowly shifts east, and it will be the movement of this cutoff low that we will need to keep our eye on. The front undercutting the low is starting to clear storms from the northwest corner of Missouri and the north side of Kansas City, but the slow progress of the front and cutoff low will keep the efficient rain going for a few more hours across Kansas City before the activity slides east. This will result in a continuation of flooding problems in the KC Metro and points east through the early evening hours. Otherwise, as we get past today, conditions will generally improve as temperatures start warming and we remain dry through the weekend. Friday will see temperatures remain a little below to around normal for this time of year as a northwest flow takes residence across the Central Plains in the wake of the exiting cutoff low. This should make for a nice weekend. Then, the a ridge to our west will expand in to the Plains early next work week, pushing temperatures up to something more akin to early June, with highs by Monday in the 80s, and 90s possible by Tuesday. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1233 PM CDT THU MAY 28 2020 A persistent area of rain has been dominating the region over the Kansas-Missouri state line this morning, and will continue to do so through much of the afternoon hours. A cold front sweeping in under the current band of rain will eventually help move the storms off to the east, but several hours of rain are expected at the KC terminals till then. Conditions will oscillate between IFR and MVFR until the cold front can move the storms east. Otherwise, over night winds will go a bit light and variable behind the front. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, May 28, 5:09 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Thu May 28 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Thu May 28 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Moderate to heavy rainfall with scattered thunderstorms are expected today. An additional 1 to 3 inches of rain will be possible over saturated soils which may lead to flash flooding and may aggravate ongoing river flooding. Severe weather is not expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 28, 1:39 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
139 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM FLOOD 3 ENE CENTERVIEW 38.76N 93.80W
05/28/2020 JOHNSON MO NWS EMPLOYEE
NWS EMPLOYEE REPORTS STANDING WATER ACROSS
SECONDARY ROADS AND SIGNIFICANT PONDING OF
WATER ACROSS FARM FIELDS AND THE WARRENSBURG
GOLF COURSE.
0135 PM FLOOD LEE'S SUMMIT 38.91N 94.38W
05/28/2020 JACKSON MO LAW ENFORCEMENT
LEES SUMMIT PD REPORTS FLOODING AND PONDING
OF WATER ON NUMEROUS ROADWAYS ACROSS THE
CITY.
&&Local storm report, May 28, 2:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 1 SE RIVERSIDE 39.17N 94.60W
05/28/2020 CLAY MO EMERGENCY MNGR
FLOODING ON THE ON-RAMP OF BRIARCLIFF TO
SOUTHBOUND 9 HIGHWAY. THE INTERSECTION IS
CLOSED.
&&
JTKLocal storm report, May 28, 2:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD 3 NNE STILLWELL 38.80N 94.63W
05/28/2020 JOHNSON KS FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS WATER OVER ROADS IN
AREA OF 183RD AND MISSION ROAD.
&&
JTKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:12 PM CDT | Areal Flood Advisory | EAX | Jackson | 6 hr |
| May 28, 2:43 AM CDT | River Flood Warning | EAX | Jackson | 5 hr |
| May 28, 7:55 AM CDT | Areal Flood Advisory | EAX | Jackson | 3 hr |
| May 28, 8:30 AM CDT | Flash Flood Warning | EAX | Clay, Jackson | 4 hr |
| May 28, 8:32 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 3 days |
| May 28, 9:22 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 40 hr |
| May 28, 9:22 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 53 hr |
| May 28, 10:34 AM CDT | River Flood Warning | EAX | Jackson | 27 hr |
| May 28, 10:54 AM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Clay, Lafayette, Ray | 4 hr |
| May 28, 12:11 PM CDT | River Flood Warning | EAX | Ray | 54 hr |
| May 28, 12:20 PM CDT | Areal Flood Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Ray | 24 hr |
| May 28, 1:33 PM CDT | Areal Flood Warning | EAX | Bates, Cass, Henry, Johnson, Lafayette, Pettis | 6 hr |
| May 28, 1:48 PM CDT | Areal Flood Warning | EAX | Adair, Caldwell, Chariton, Daviess, Grundy, Linn and 4 more | 21 hr |
| May 28, 2:04 PM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 3 hr |
| May 28, 2:15 PM CDT | River Flood Warning | EAX | Chariton, Macon | 64 hr |
| May 28, 2:36 PM CDT | Areal Flood Warning | EAX | Caldwell, Carroll, Chariton, Lafayette, Ray, Saline | 21 hr |
| May 28, 2:47 PM CDT | River Flood Warning | EAX | Jackson | 35 hr |
| May 28, 2:47 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 71 hr |
| May 28, 2:53 PM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| May 28, 3:14 PM CDT | River Flood Warning | EAX | Jackson | 30 hr |
| May 28, 3:14 PM CDT | River Flood Warning | EAX | Jackson | 2 hr |
| May 28, 3:33 PM CDT | River Flood Warning | EAX | Cooper, Saline | 3 days |
| May 28, 3:33 PM CDT | River Flood Warning | EAX | Carroll | 56 hr |
| May 28, 5:32 PM CDT | River Flood Warning | EAX | Grundy, Livingston | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.